Thunderstorm Wind, Gregory
- When
- August 21, 6:15 PM CST
- Where
- Gregory County, 5 mi N of Dallas
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.300, -99.517
Thunderstorm winds caused tree damage, including some trees snapped in half.
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 21, 2:02 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 PM CDT WED AUG 21 2002 SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED A TROUGH OVER THE WESTERN US...WITH A RIDGE OVER THE MISSISSIPPI RIVER VALLEY. SEVERAL JET MAXIMA WERE NOTED AT H3...WITH ONE OVER EASTERN NEW MEXICO AND ANOTHER EXTENDING FROM WYOMING WESTWARD TO ARIZONA. AT H7...SIGNIFICANT MOISTURE REMAINED ACROSS THE CENTRAL PLAINS WITH ANOTHER 9 C DP AT KOAX AT H7. MAIN SHORT WAVE FOR OUR CWA WAS ANALYZED OVER EASTERN CO/NM. 18Z SUBJECTIVE SFC ANAL INDICATES LOW PRESSURE OVER THE SD/NE BORDER WITH AN OUTFLOW BOUNDARY EXTENDING EAST INTO NW IA. THE WARM FRONT IS FARTHER N OF THIS...EXTENDING ALONG AND NORTH OF I-90. FORECAST...MCV CAN BE SEEN SPINNING AROUND SE SD IN THE VIS SAT IMAGES THIS AFTERNOON. ATMOSPHERE IS VERY MOIST AND UNSTABLE THIS AFTERNOON WITH SFC DPS IN THE 70S...AND TEMPS IN THE SRN CWA RISING INTO THE 80S. LATEST RUC GUIDANCE INDICATES THAT ATMOSPHERE IS WEAKLY CAPPED (< -25 J/KG) IN THE AREAS WHERE TEMPS ARE IN THE 80S...AND 50 MB MLCAPE VALUES ARE ON THE ORDER OF 2000 J/KG. UPPER LEVELS ARE LENDING LITTLE SUPPORT TO CONVECTIVE INITIATION...BUT SUSPECT THAT CONVERGENCE ALONG THE FRONT WILL INITIATE SOME ISO/SCT TRW LATE THIS AFTERNOON AND EVENING. WILL RUN THE BEST POPS IN THE SOUTHER CLOSES TO REGION OF BEST VERTICAL MOTION FROM NM/CO SHORT WAVE. PRECIP WATER NEAR OR SLIGHTLY OVER 2 INCHES SO WILL MENTION LOCALLY HEAVY RAIN. NOT EXPECTING WIDESPREAD HEAVY RAIN AND THUS NO FLOOD WATCH NEEDED. STORMS CLEAR OUT OF THE SOUTHEAST TOMORROW LEAVING THE CWA DRY. AS UPPER HEIGHTS FALL OVER THE NORTHERN PLAINS...ACTIVE SFC FRONT WILL SLOWLY SAG TO THE SOUTH. MODELS BRING SHORT WAVE ACROSS FRONT ON THURSDAY...AND WILL INCLUDE SOME LOW CHC POPS FOR THE EXTREME SOUTH FOR THIS BY LATE AFTERNOON AND EVENING. THINGS CLEAR OUT THURSDAY NIGHT...AND NEW GUIDANCE POINTS TO A DRY FRIDAY WITH THE ACTIVE FRONT WELL OFF TO OUR SOUTH IN THE CNTRL PLAINS. THUS WITH CWA IN DRIER NE LO LVL FLOW WILL GO DRY...AND BRING IN MORE SUN. MAY HAVE SOME FOG PROBLEMS THE NEXT TWO NIGHTS WITH ALL THE LOW LEVEL MOISTURE AROUND...AND FAIRLY LIGHT WINDS OVERNIGHT. FEEL AT THIS POINT THE BETTER NIGHT WILL BE THURSDAY NIGHT WITH THE CLEAR SKIES. THUS WILL NOT INCLUDE FOR TONIGHT...AND LET NEXT SHIFT DECIDE ON THURSDAY NIGHT. TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE SLOW TO RISE IN THE AFTERNOON WITH SOUTHEAST LO LEVEL FLOW NOT ALLOW FOR MUCH WARMING. WILL GENERALLY SPLIT THE DIFFERENCE IN THE GUIDANCE FOR OVERNIGHT LOWS. EXTENDED...SOME DIFFERENCES IN THE MODELS WITH WHAT TO DO WITH THE UPPER LOW OVER THE PACIFIC NORTHWEST. WILL GENERALLY FOLLOW THE ENSEMBLE MEAN THROUGH THE EXTENDED. AT THIS POINT WILL LEAVE THE EXTENDED DRY WITH THE CONTINUED UNCERTAINTY. TEMPS WILL GENERALLY BE NEAR CLIMO FOR THIS TIME OF YEAR. OZF OUT BY 330 PM. .FSD...NONE BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM EMERY SD 60 MPH TSTM GUST
08/20/02 HANSON SMALL TREE LIMBS DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM BEAVER CREEK MN FLOOD
08/21/02 ROCK REPORTED BY PUBLIC.
SUBSTANTIAL FLOODING
ALONG SPRING CREEK
ALONG GOLF COURSE.
DESTROYED SEVERAL OF
THE HOLES.IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-062-067- 212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 PM CDT WED AUG 21 2002 AT 430 PM CDT...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD JUST SOUTH OF MARSHALL IN LYON COUNTY MINNESOTA. THIS FUNNEL IS IN FRONT OF A WEAK COLD FRONT WHICH STRETCHES FROM JUST NORTH OF THE TWIN CITIES... BACK TO NORTH CENTRAL NEBRASKA. THE AIR FLOW BOTH AT THE SURFACE AND ALOFT IS WEAK WITH A TROPICAL AIR MASS IN PLACE. WHAT CAUSES THESE FUNNELS...IS THAT AN UPDRAFT OF AIR GETS STARTED AHEAD OF THIS FRONT...WITH LITTLE IN THE WAY OF FLOW TO DISTURB THE UPDRAFT. THE UPDRAFT GETS STRETCHED...BEGINS TO ROTATE AND THUS THERE ARE YOUR FUNNEL CLOUDS. THESE FUNNELS ARE SHORT LIVED...RARELY REACH THE GROUND...AND POSE LITTLE OR NO THREAT TO PERSONAL SAFETY. THERE ARE NUMEROUS SMALL ECHOES BEING DETECTED BY SIOUX FALLS NATIONAL WEATHER SERVICE RADAR LATE THIS AFTERNOON...ACROSS THE I 29 CORRIDOR OF SOUTHEAST SOUTH DAKOTA...IN SOUTHWEST MINNESOTA...AND THE EXTREME NORTHWEST CORNER OF IOWA. ANY ONE OF THESE CLOUDS COULD PRODUCE A SHORT LIVED FUNNEL. FURTHER SOUTH INTO THE REST OF NORTHWEST IOWA AND THE YANKTON AREA... THE FLOW ABOVE THE SURFACE IS STRONGER WHICH WILL ACT TO DISTURB THESE WEAK UPDRAFTS...AND THERE IS ALSO LESS INTERACTION WITH THE WEAK FRONT. THEREFORE...THE POSSIBILITY OF FUNNELS IS LESS IN THESE AREAS.
The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds caused tree damage, including some trees snapped in half.
Large hail covered the ground and a highway. The hail caused widespread and severe crop damage. The amount of crop damage was not known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317618, 5317619.